Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Cardiogenic shock following administration of propofol and fentanyl in a healthy woman: a case report

Alfredo Renilla González1*, Iñigo Lozano Martinez-Luengas1, Eva María Benito Martín1, Sandra Secades González1, Irene Álvarez Pichel1, Paloma Álvarez Martinez1, Elena Santamarta Liébana2 and Beatriz Díaz Molina1

Author Affiliations

1 Cardiology Department, Hospital Universitario Central de Asturias, Julián Claveria s/n 33005, Oviedo, Spain

2 Radiology Department, Hospital Universitario Central de Asturias, Oviedo, Spain

For all author emails, please log on.

Journal of Medical Case Reports 2011, 5:382  doi:10.1186/1752-1947-5-382

Published: 16 August 2011

Abstract

Introduction

Cardiogenic shock is very uncommon in healthy people. The differential diagnosis for patients with acute heart failure in previously healthy hearts includes acute myocardial infarction and myocarditis. However, many drugs can also depress myocardial function. Propofol and fentanyl are frequently used during different medical procedures. The cardiovascular depressive effect of both drugs has been well established, but the development of cardiogenic shock is very rare when these agents are used.

Case presentation

After a minor surgical intervention, a 32-year-old Caucasian woman with no significant medical history went into sudden hemodynamic deterioration due to acute heart failure. An urgent echocardiogram showed severe biventricular dysfunction and an estimated left ventricular ejection fraction of 20%. Extracorporeal life support and mechanical ventilation were required. Five days later her ventricular function had fully recovered, which allowed the progressive withdrawal of medical treatment. Prior to her hospital discharge, cardiac MRI showed neither edema nor pathological deposits on the delayed contrast enhancement sequences. At her six-month follow-up examination, the patient was asymptomatic and did not require treatment.

Conclusion

Although there are many causes of cardiogenic shock, the presence of abrupt hemodynamic deterioration and the absence of a clear cause could be related to the use of propofol and fentanyl.